Kansas, 2008

Hail in Kansas, March 31, 2008

March 31, 2008 · NWS GID · 1 event in 1 county or zone

Isolated thunderstorms rumbled across north central Kansas during the early morning hours and produced pea to penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated thunderstorms rumbled across north central Kansas during the early morning hours and produced pea to penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 30, 11:36 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 30, 11:36 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1236 AM CDT MON MAR 31 2008

.AVIATION...06Z KGRI TAF. MAIN PROBLEMS FOR THE 06Z TAF WILL BE
RAIN CHANCES ALONG  CEILINGS AND VISIBILITIES. EXPECT RAIN TO
BECOME MORE WIDESPREAD ACROSS SOUTH CENTRAL NEBRASKA...INCLUDING
THE TERMINAL LOCATION...DURING THE OVERNIGHT HOURS. THIS WILL
BRING IFR CEILINGS AND VISIBILITIES INTO MID MORNING ON MONDAY
BEFORE THE RAIN MOVES OUT OF THE AREA. WILL SHOW CONDITIONS
IMPROVING TO MVFR CEILINGS AROUND 19Z...AND THEN BACK TO VFR
TOWARDS 21Z.

&&

.PREV DISCUSSION... /ISSUED 928 PM CDT SUN MAR 30 2008/

UPDATE...FORECAST DIFFICULTIES REMAIN TONIGHT WITH QUESTIONS
ABOUT PRECIPITATION TYPE ACROSS NORTHWEST PORTIONS OF THE FORECAST
AREA CONTINUING. THE LATEST 00Z NAM/WRF SUGGESTS THAT MOST OF THE
FORECAST AREA WILL HAVE RAIN TONIGHT ONCE THE PRECIPITATION
BEGINS. IN THE FAR NORTHWEST...FORECAST SOUNDINGS SUGGEST THAT THE
PRECIPITATION TYPE MAY BE MAINLY SNOW...WITH A SMALL STRIPE OF
MIXED PRECIPITATION ROUGHLY IN AN AREA FROM CAMBRIDGE NORTHEAST
TOWARDS LEXINGTON AND LOUP CITY. HAVING SAID THIS...ITS STILL UNCERTAIN
AS TO WHETHER OR NOT THE THERMAL PROFILE WILL BE WARM ENOUGH TO
MAKE IT RAIN...OR WILL THE ICE WHICH WILL BE INTRODUCED INTO THE
ATMOSPHERIC COLUMN FROM ABOVE ONLY PARTIALLY MELT. SURFACE
TEMPERATURES ARE ALSO NOT CERTAIN WITH READINGS GENERALLY EXPECTED
TO BE RIGHT AROUND FREEZING. FOR NOW...HAVE NOT MADE MUCH IN THE
WAY OF CHANGES TO THE GOING FORECAST SINCE A DEGREE OR TWO IN THE
THERMAL PROFILES WILL MAKE ALL THE DIFFERENCE IN WHICH
PRECIPITATION TYPE DOMINATES.

PREV DISCUSSION... /ISSUED 619 PM CDT SUN MAR 30 2008/

AVIATION...SEVERAL ISSUES TO DEAL WITH FOR THE 00Z TAF INCLUDING
CEILINGS...VISIBILITY AND PRECIPITATION CHANCES. A VFR CEILING AT
KGRI LATE THIS AFTERNOON SHOULD GRADUALLY LOWER THROUGH THE NIGHT.
THERE COULD SOME DRIZZLE THIS EVENING AS THE LOWER PORTIONS OF THE
ATMOSPHERE SATURATE...AND WILL ADD THIS INTO THE TERMINAL. THE
BETTER RAIN CHANCES COME AFTER 06Z TONIGHT. EXPECT CEILINGS AND
VISIBILITIES COULD EASILY FALL INTO THE IFR RANGE DURING THE
HEAVIER PRECIPITATION...AND WILL CONTINUE WITH THIS INTO MID MONDAY
MORNING. THERE IS SOME CONCERN ABOUT THE POSSIBILITY OF FREEZING
RAIN...BUT CURRENTLY IT LOOKS LIKE SURFACE TEMPERATURES AT KGRI
SHOULD REMAIN JUST ABOVE FREEZING THROUGH THE NIGHT. WILL INCREASE
THE CEILING BACK TO MVFR AROUND 21Z MONDAY WITH MOST FORECAST
GUIDANCE SHOWING IMPROVING CONDITIONS DURING THE AFTERNOON ON
MONDAY.

PREV DISCUSSION... /ISSUED 347 PM CDT SUN MAR 30 2008/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. PRIMARY FORECAST
CONCERN WILL BE NAILING DOWN PRECIPITATION TYPE TONIGHT INTO
TOMORROW MORNING.

EARLY AFTERNOON SFC OBSERVATIONS SHOW COLD AIR IN PLACE ACROSS
WESTERN NEBRASKA WITH TEMPERATURES IN THE UPPER 20S TO LOWER 30S.
FURTHER SOUTHEAST...A SFC AREA OF LOW PRESSURE IS TAKING SHAPE
ACROSS THE TEXAS PANHANDLE INTO WESTERN OKLAHOMA. THIS IS SETTING UP
TO BE A CLASSIC SPRING STORM SYSTEM WITH SEVERE WEATHER POSSIBLE
JUST TO OUR SOUTH ACROSS EASTERN AND SOUTHERN KANSAS AND
ACCUMULATING SNOW TO OUR NORTHWEST OVER THE SANDHILLS. OUR CWA WILL
BE IN A TRANSITION ZONE WITH THUNDERSTORMS POSSIBLE ACROSS OUR KANSAS
COUNTIES AND SOUTHEASTERN NEBRASKA ZONES...WHILE FAR NORTHWEST ZONES
WILL SEE A MIXTURE OF COLD RAIN...SNOW...AND FREEZING RAIN. MUCAPE
VALUES ACROSS OUR SOUTH WILL CLIMB INTO THE 500 TO 1000 J/KG RANGE
AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE LATE NIGHT
THUNDERSTORMS. THUNDERSTORMS WILL FORM FURTHER SOUTH ACROSS KANSAS
AS LOW LEVEL JET REALLY GETS CRANKING. SHOWERS AND THUNDERSTORMS
WILL THEN RAPIDLY SPREAD NORTH AFTER MIDNIGHT WITH PRECIPITATION
OVERSPREADING OUR CWA. RAIN WILL CHANGE TO SNOW AND FREEZING RAIN
ACROSS OUR FAR NORTHWEST WHERE THE COLD AIR IS DEEPER ENTRENCHED
INTO THE AREA. A WARM LAYER ALOFT IN ASSOCIATION WITH THE INCREASING
WARM AIR ADVECTION COULD RESULT IN A PERIOD OF FREEZING RAIN IN
THESE NORTHWESTERN AREAS.

PRECIPITATION WILL THEN COME TO AN END MONDAY MORNING AS DRY AIR
ALOFT MOVES INTO THE REGION. TEMPERATURES REMAIN ON THE COOL SIDE
WITH PLENTY OF CLOUDS LINGERING THROUGH THE DAY ON MONDAY.

LONG TERM...12Z TUESDAY THROUGH SUNDAY. MAIN FORECAST CONCERN
LIES WITH PRECIPITATION CHANCES MIDWEEK.

MODELS IN GOOD AGREEMENT WITH DRY CONDITIONS EXPECTED AT THE START
OF THE PERIOD...AND LAST THROUGH THE ENTIRE DAY.  PRECIPITATION WILL
HAVE MOVED OFF TO THE EAST OF THE CWA AND ZONAL FLOW SETS UP
ALOFT...WITH THE SURFACE COLD FRONT DRAPED TO THE SOUTH ACROSS
MO/AK/OK. AS THE DAY PASSES...HIGH PRESSURE WILL CONTINUE TO BUILD
INTO THE PLAINS BEHIND THE FRONT. COLDER AIR ASSOCIATED WITH THIS
HIGH WILL BRING HIGH TEMPERATURES BELOW NORMAL FOR TUESDAY...WITH
NEAR 40 EXPECTED ACROSS THE NORTH TO NEAR 50 IN THE SOUTH. QUIET
CONDITIONS EXPECTED TO LINGER THROUGH TUESDAY NIGHT AND INTO EARLY
WEDNESDAY MORNING. OVERNIGHT...HIGH PRESSURE SLIDES OFF TO THE
EAST WITH SOUTHERLY FLOW RETURNING TO THE PLAINS. LEFT IN SLIGHT
POPS FOR FAR NORTH DURING THE DAYTIME HOURS ON WEDNESDAY. MODELS
CONTINUE TO SHOW A VERY WEAK RIPPLE IN THE MID LEVEL FLOW AND AN
INCREASE IN THE SOUTHERLY LOW LEVEL JET...SPARKING OFF A FEW
SHOWERS. THERE ARE SLIGHT DIFFERENCES IN JUST WHERE THESE SHOWERS
WILL DEVELOP...AND FORECAST LEANS TOWARDS THE MORE SOUTHERLY
GFS/ECMWF.

THERE WILL LIKELY BE A BRIEF BREAK IN THE ACTION DURING THE EVENING
HOURS ON WEDNESDAY...AS THE NEXT SYSTEM APPROACHES THE PLAINS.  LATE
ON WEDNESDAY...SURFACE LOW PRESSURE DEVELOPS TO THE SOUTH OF THE
CWA OVER THE WESTERN PLAINS...BRINGING A MORE EASTERLY COMPONENT
TO THE WINDS AND CONTINUED TRANSPORT OF MOISTURE NORTH. MID LEVEL
ENERGY OUT IN ADVANCE OF THE MAIN UPPER LEVEL TROUGH STARTS
IMPACTING THE CWA LATE WEDNESDAY NIGHT. CONTINUED POPS DURING ALL
DAY ON THURSDAY AND INTO THURSDAY NIGHT ACROSS THE ENTIRE
CWA...UNTIL THE MAIN UPPER LEVEL TROUGH PASSES THROUGH. TOOK OUT
MENTION OF THUNDER ACROSS NORTHERN HALF OF CWA BUT KEPT IN
ISOLATED MENTION IN THE SOUTH AS SOME ELEVATED INSTABILITY COULD WORK
ITS WAY IN. AS THE SURFACE LOW MOVES EAST ACROSS THE SOUTHERN
PLAINS...A COLD FRONT GETS DRAGGED THROUGH THE CWA...WITH
NORTH/NORTHEASTERLY WINDS BY MID MORNING ON THURSDAY. INSERTED MIX
OF RAIN AND SNOW ACROSS FAR NORTHWEST AFTER MIDNIGHT...BUT THIS
WOULD BE WHEN PRECIPITATION WOULD BE WINDING DOWN SO LITTLE/NO
ACCUMULATION EXPECTED.

FOR THE END OF THE WORK WEEK AND INTO THE WEEKEND...POTENTIAL IS
THERE FOR A VERY NICE WEEKEND AND LEFT FORECAST DRY. TEMPERATURES
LOOK TO REBOUND BACK INTO THE MID 50S TO NEAR 60 DEGREES ACROSS
THE ENTIRE CWA. GFS HAS BEEN PRETTY CONSISTENT WITH NORTHWESTERLY
FLOW ALOFT INTO SATURDAY WITH A SLIGHT RIDGE BUILDING IN ON
SUNDAY...AND HAVE MORE CONFIDENCE IN THIS MODEL. THE ECMWF HAS
BEEN STRUGGLING A BIT AND FLIP FLOPPING WITH THE PATTERN. THERE
WAS GOOD AGREEMENT THIS MORNING BETWEEN THE TWO...BUT LATEST ECMWF
RUN HAS GONE AWAY FROM THAT BACK TO SHOWING A STRONG UPPER LEVEL
LOW PASSING RIGHT OVER THE CWA ON SUNDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

KING
Hazardous weather outlook, Mar 30, 9:21 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1021 PM CDT SUN MAR 30 2008

NEZ039-040-046-060-061-072-311200-
VALLEY-GREELEY-SHERMAN-DAWSON-BUFFALO-GOSPER-
1021 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA WEST OF A GREELEY...ELM CREEK...ELWOOD LINE.

.DAY ONE...TONIGHT.

A MIXTURE OF RAIN...SNOW...AND FREEZING RAIN WILL BE POSSIBLE
AFTER MIDNIGHT TONIGHT. SNOWFALL ACCUMULATIONS OF UP TO 1 INCH
WILL BE POSSIBLE ALONG WITH LIGHT ICE ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ041-047>049-062-073-074-082>084-311200-
NANCE-HOWARD-MERRICK-POLK-HALL-PHELPS-KEARNEY-FURNAS-HARLAN-
FRANKLIN-
1021 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA ALONG AND NEAR A LINE FROM FULLERTON...TO GRAND ISLAND
AND BEAVER CITY.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005-006-017-018-NEZ063-064-075>077-085>087-311200-
PHILLIPS-SMITH-ROOKS-OSBORNE-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-
WEBSTER-NUCKOLLS-THAYER-
1021 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA SOUTH OF A YORK...HASTINGS...TO FRANKLIN LINE AS WELL AS
PHILLIPS...SMITH...ROOKS AND OSBORNE COUNTIES OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH HAIL TO THE SIZE OF DIMES WILL BE POSSIBLE
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MAY LINGER INTO MONDAY MORNING...WITH ANOTHER CHANCE
OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ007-019-311200-
JEWELL-MITCHELL-
1021 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JEWELL AND MITCHELL COUNTIES
OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE MAIN THREAT
EXPECTED TO BE HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MAY LINGER INTO MONDAY MORNING...WITH ANOTHER CHANCE
OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Mar 31, 1:00 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
200 AM CDT MON MAR 31 2008

NEZ077-086-087-310730-
FILLMORE-NUCKOLLS-THAYER-
200 AM CDT MON MAR 31 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FILLMORE...NUCKOLLS AND THAYER COUNTIES...

AT 158 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR BYRON...OR 31 MILES NORTH OF CONCORDIA...AND MOVING NORTHEAST AT
45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DESHLER BY 210 AM CDT
  HEBRON BY 215 AM CDT
  BELVIDERE BY 225 AM CDT
  BRUNING BY 230 AM CDT

SMALL HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

HEINLEIN
Special weather statement, Mar 31, 1:05 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
205 AM CDT MON MAR 31 2008

KSZ007-310730-
JEWELL-
205 AM CDT MON MAR 31 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL COUNTY...

AT 203 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR RANDALL...OR 10 MILES NORTH OF BELOIT...AND MOVING NORTHEAST AT
45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  FORMOSO BY 220 AM CDT

SMALL HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

HEINLEIN
Special weather statement, Mar 31, 1:39 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
239 AM CDT MON MAR 31 2008

NEZ077-087-310815-
FILLMORE-THAYER-
239 AM CDT MON MAR 31 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FILLMORE AND THAYER COUNTIES...

AT 236 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR BELVIDERE...OR 42 MILES SOUTH OF YORK...AND MOVING NORTHEAST AT
45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  OHIOWA BY 245 AM CDT

SMALL HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Mar 31, 1:40 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
240 AM CDT MON MAR 31 2008

NEZ063-076-077-086-310815-
CLAY-FILLMORE-HAMILTON-NUCKOLLS-
240 AM CDT MON MAR 31 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CLAY...FILLMORE...HAMILTON AND NUCKOLLS COUNTIES...

AT 236 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR LAWRENCE...OR 19 MILES SOUTHEAST OF HASTINGS...AND MOVING
NORTHEAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  FAIRFIELD BY 245 AM CDT
  CLAY CENTER BY 255 AM CDT
  HARVARD BY 300 AM CDT
  SARONVILLE BY 305 AM CDT
  SUTTON BY 310 AM CDT

SMALL HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The Grand Island radar (KUEX), 46 km away, was scanning. The volume nearest the first event began at 07:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
March 31, 1:50 AM CST
Where
Jewell County, 6 mi N of Esbon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.907, -98.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78928.